Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 19, NWS El Paso, TX

May 16, 20168 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 16, 2016, 7:26 AM MDT for 8 counties in New Mexico. It took effect at May 16, 2016, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2016, 7:26 AM MDT (13:26 UTC)
In effect from
May 16, 2016, 1:00 PM MDT
Expired
May 16, 2016, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS84 KEPZ 161326
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
726 AM MDT MON MAY 16 2016

...WINDY AND DRY CONDITIONS EXPECTED FOR SOUTH CENTRAL AND
SOUTHWEST NEW MEXICO...

.ANOTHER UPPER LEVEL TROUGH WILL DROP SOUTHEAST AND APPROACH THE
FOUR CORNERS TODAY. MIX DOWN OF STRENGTHENING SOUTHWEST WINDS
ALOFT AHEAD OF THIS FEATURE...WILL LEAD TO MINIMUM RELATIVE
HUMIDITIES FROM THE MIDDLE TEENS TO SINGLE DIGITS. IN AN ENVIRONMENT
WITH EXTREMELY LOW FUEL MOISTURES UNDER HIGH OR GREATER FIRE
DANGERS...CONDITIONS WILL LEAD TO THE DEVELOPMENT OF CRITICAL FIRE
CONDITIONS THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHWEST NEW
MEXICO.

NMZ110>113-170100-
/O.NEW.KEPZ.FW.W.0019.160516T1900Z-160517T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
726 AM MDT MON MAY 16 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH
OR GREATER FIRE DANGER FOR FIRE WEATHER ZONES 110...111...112 AND
113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 110. FIRE WEATHER ZONE 111. 
  FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 

* WIND...SUSTAINED WEST TO SOUTHWEST 20 FOOT WINDS OF 20 TO 30
  MPH WITH GUSTS TO 45 MPH.

* HUMIDITY...8 TO 14 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 16, 3:20 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 16, 3:20 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
320 AM MDT MON MAY 16 2016

.SYNOPSIS...
Borderland weather will remain variable and active through the
week ahead with several features moving in and across the region.
Today an approaching Pacific storm system will cause a breezy to
moderately windy afternoon as much drier air moves in to give us
sunny skies and seasonally warm temperatures. Tuesday we remain
dry as winds slacken a bit. On Wednesday cooler air and moisture
pushes back into the area to bring a cooler day with a return of
showers and storms. Storms may linger into Thursday before we see
abrupt drying for Friday. To start next weekend areas east of the
Rio Grande will get another shot of moisture with a return of
afternoon storm chances. Dry and breezy again next Sunday as winds
turn west.

&&

.DISCUSSION...
Active pattern continues for the region through the week as we see
several airmass changes with the passage/approach of several
upper-level systems and low-level frontal boundaries. Today we
complete the sweep out of the moisture we had in the region for
the weekend. A second day of breezy-windy W/SW winds ahead of a
slow- tracking Pac system will shove the moisture east and import
drier air from the west. This system will generally remain north
and slowly eject east keeping Southern NM and Far West TX under
the dry and windy portion of the low pressure system today.

Tuesday this Pac system does dig a bit south. A minor amount of
moisture will drop over the mountain zones and give them slight
chances for a few aftn showers/storms. Meanwhile the southern
lowlands will remain dry. Winds will slacken thanks to sfc high
pressure dropping S through the plains, but breezy aftn conditions
will continue.

Tuesday night into Wednesday the sfc high pressure over the
plains will push in a cool front into/through the area. This
change of airmass will make for a cool and much more moist day WED
as Gulf moisture arrives on E winds with/behind the front. The
setup for Wednesday for showers/storms looks better than what we
saw for this weekend as we will have an approaching upper-level
low pressure system aiding with upper-level support for
instability/dynamics...(80kt jet...slight cooling aloft...PVA and
cooler temps aloft...shear and helicity). The result should be
better storm chances with potential for severe storms in play.
Wednesday will be a cool day...and that may possibly limit storm
initiation and strength. The moisture makes it to the continental
divide so most if not all of the area will have POPs in the
forecast.

Thursday models begin drying from the west as the upper system
passes and brings W winds back to the area. However residual
moisture looks to hang over the mtns and E zones. Thus continued
POPs for those areas into Thursday. The drying continues and
completes for Friday as we continue under moderate SW flow. Thus
no pcpn chances to end the work week.

For Saturday models show the next Pac storm dropping S over CA
with an upper ridge over the Central Plains. There are differences
which change the forecast outcome. GFS indicates a dryline
intrusion from the east which would bring pcpn/storm chances to
the Rio Grande and eastward. The ECMWF model keeps the moisture
well east for a dry forecast. Winds would be lighter with the GFS
solution with a surface trough laying N-S through the Rio Grande
valley. The ECMWF model gives breezy conditions with the trough
east. Both models dry the area out Sunday as the upper low
approaches and delivers drying westerly flow.

&&

.AVIATION...16/12Z-17/12Z.
VFR conds all terms thru pd. Drier air back in place so fewer
clouds today...skies SKC-SCT100. Winds will increase again after
15Z to 25020-25G35KTS and patchy 1-3SM in BLDU.

&&

.FIRE WEATHER...
Conditions will be very near critical this afternoon. Min RH will
easily drop below 15%. Winds will be breezy to moderately windy...
and will likely meet RFW criteria over some areas but generally
for less than the 3 hr criteria for RFW.

Much drier air has started to move back into the region with
gusty southwest winds. This drier air will remain in place through
Tuesday with minimum relative humidities in the single digits for
the lowlands. Winds today look to be just short of meeting
critical criteria, but will be close through the afternoon. A back
door cold front will move in Tuesday night and drop highs about 5
to 10 degrees for areas east of the river and bring those same
areas a chance for showers and thunderstorms. Generally dry and
warm conditions return for Thursday and Friday but with lighter
winds. Another moisture surge possible Saturday for the eastern
zones.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 88  62  85  59 /   0   0   0  10
Sierra Blanca           87  56  83  54 /   0   0   0  20
Las Cruces              85  54  82  54 /   0   0   0  20
Alamogordo              86  54  83  53 /   0   0  10  20
Cloudcroft              63  42  60  38 /   0   0  20  50
Truth or Consequences   84  54  80  51 /   0   0  10  30
Silver City             78  47  75  48 /   0   0   0  10
Deming                  86  52  82  53 /   0   0   0  10
Lordsburg               87  51  83  52 /   0   0   0   0
West El Paso Metro      87  61  85  59 /   0   0   0  10
Dell City               88  53  83  50 /   0   0   0  20
Fort Hancock            91  59  87  57 /   0   0   0  10
Loma Linda              83  56  80  52 /   0   0   0  10
Fabens                  89  58  86  56 /   0   0   0  10
Santa Teresa            87  58  85  56 /   0   0   0  10
White Sands HQ          85  57  83  57 /   0   0   0  20
Jornada Range           85  50  82  50 /   0   0   0  20
Hatch                   86  50  84  52 /   0   0   0  20
Columbus                88  55  85  55 /   0   0   0   0
Orogrande               86  55  83  54 /   0   0   0  20
Mayhill                 72  44  68  41 /   0   0  10  50
Mescalero               72  44  69  42 /   0   0  20  40
Timberon                70  42  68  40 /   0   0  10  40
Winston                 77  41  73  40 /   0   0  20  30
Hillsboro               82  49  78  49 /   0   0   0  20
Spaceport               84  51  81  51 /   0   0   0  30
Lake Roberts            77  38  75  39 /   0   0  10  20
Hurley                  80  45  77  46 /   0   0   0   0
Cliff                   83  43  80  44 /   0   0   0  10
Mule Creek              81  39  77  40 /   0   0   0   0
Faywood                 81  48  78  48 /   0   0   0  10
Animas                  87  51  83  52 /   0   0   0   0
Hachita                 87  51  84  52 /   0   0   0   0
Antelope Wells          85  50  82  52 /   0   0   0   0
Cloverdale              81  48  77  49 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

14-BIRD
Hazardous weather outlook, May 16, 6:29 AM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
629 AM MDT MON MAY 16 2016

NMZ401>417-TXZ418>424-171230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
629 AM MDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

BREEZY BY MID MORNING AND WINDY THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. POTENTIAL FOR ROAD CLOSURES DUE TO LIMITED
VISIBILITY IN AREA PRONE TO BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE DRY...WARM AND BREEZY. WEDNESDAY AND THURSDAY
ANOTHER STORM SYSTEM WILL AFFECT THE AREA WITH THE POSSIBILITY OF
RAIN SHOWERS AND STRONG THUNDERSTORMS. FRIDAY WILL BE DRY.
SATURDAY MOISTURE RETURNS EAST FOR A POSSIBILITY OF SHOWERS AND
STORMS EAST OF THE RIO GRANDE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT REAL-TIME ANY LOCAL RESTRICTIONS TO
VISIBILITY DUE TO BLOWING DUST THIS AFTERNOON. YOU CAN ALSO
SUBMIT REPORTS AND PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER.
@NWSELPASO

BIRD

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.